Physicians see critically ill patients for a variety of reasons—some have serious medical problems or illness in the acute sense while others may become sick after ingesting toxicities or poisonings due to substances they’ve been prescribed or used illicitly.
Some of these exposures, toxicities, or poisonings cause severe critical illness in patterns or syndromes that are very different from other types of problems physicians see.
“These types of conditions are important for an educational program because it is imperative for physicians who practice in the ICU to learn how to recognize these syndromes since they are different from other types of critical illnesses,” said Dan Ouellette, MD, MS, FCCP, of Henry Ford Hospital. “They also must be recognized quickly because their treatment and management options are particular to the specific poisoning.”
Dr. Ouellette will chair the session If You Poison Us, Do We Not Die?: Toxicology and Critical Illness on Tuesday at 5:00 pm in room 262 of the convention center, where expert clinicians will present patient cases involving acetaminophen, beta blockers, oral hypoglycemic agents, and carbon monoxide. Speakers include Rodeo Abrencillo, MD; Said Chaaban, MD; and Alaa Abu Sayf, MD. Attendees will learn to diagnose and manage the toxicity of these different agents and participate in an audience-response system.
One of the toxic agents in our society is acetaminophen, a common pain reliever. Bottles that contain acetaminophen warn of the toxicity, particularly to the liver, if too much is consumed. Dr. Ouellette said physicians encounter patients with liver toxicity from ingesting too much acetaminophen, in two groups.
“One group is trying to commit suicide,” he said. “These persons know that acetaminophen is a toxin and take handfuls of these pills in an effort to end their life. Then there’s the group of patients who have been prescribed acetaminophen by a physician or are taking it for a legitimate reason, usually for pain. These patients take excessive quantities because perhaps they have intractable pain, or for some other reason. These patients are interesting as well because often they have prescriptions that combine acetaminophen with opioids, which of course is a problem in our society now, too.”
Patients presenting with liver toxicity come in with abdominal pain, sometimes jaundice, problems with mentation and blood coagulation, which is identified by lab tests showing elevated liver enzymes.
“The liver failure these patients have is very striking,” Dr. Ouellette said. “But if you catch and identify these patients early, they respond to treatment remarkably well. Also, our suicide gesture patients are typically in their teens and twenties. These are patients often not at the end of their lives, but are early in their life and they have a lot of years ahead of them.”
During the session, four expert clinicians also will address beta-blockers, oral hypoglycemic agents, and carbon monoxide poisoning, which of course is an odorless toxic gas. A person can turn on the car in their garage and close all the doors in an effort to commit suicide or someone can simply have a faulty furnace, Dr. Ouellette explained.
“The reasons that patients come to the hospital with these conditions are very different,” he said. “Early recognition is so important by physicians, and each one of these agents has specific treatments, which if they’re applied early enough, the patient can regain their health.”
“These types of conditions are important for an educational program because it is imperative for physicians who practice in the ICU to learn how to recognize these syndromes since they are different from other types of critical illnesses. They also must be recognized quickly because their treatment and management options are particular to the specific poisoning.”
Dan Ouellette, MD, MS, FCCP